Alert archive / South Carolina / Winter Storm Watches in 2014
Winter Storm Watch 2, NWS Charleston, SC
NWS Charleston, SC issued this winter storm watch at Feb 10, 2014, 4:12 AM EST for 5 counties in South Carolina; Jenkins County, Screven County, Georgia. It took effect at Feb 12, 2014, 12:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 10, 2014, 4:12 AM EST (09:12 UTC)
- In effect from
- Feb 12, 2014, 12:00 AM EST
- Expired
- Feb 10, 2014, 3:47 PM EST
- In force
- Issued by
- NWS Charleston, SC
Counties Jenkins County, GA, Screven County, GA, Allendale County, SC, Berkeley County, SC, Colleton County, SC, Dorchester County, SC, Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 29 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 9.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this winter storm watch went out at Feb 10, 1:04 AM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Feb 10, 1:04 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 104 AM EST MON FEB 10 2014 .SYNOPSIS... WEAK HIGH PRESSURE WILL SETTLE OVER THE REGION BEFORE A BACKDOOR COLD FRONT DESCENDS ACROSS THE AREA MONDAY NIGHT. A WEDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION ON TUESDAY...WHILE A LOW PRESSURE SYSTEM DEVELOPS OVER THE NORTHERN GULF OF MEXICO AND TRACKS OFF THE SOUTHEAST COAST WEDNESDAY THROUGH THURSDAY. HIGH PRESSURE WILL THEN BUILD OVER THE REGION THIS WEEKEND. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... WEAK HIGH PRESSURE WILL SHIFT OFFSHORE TONIGHT AS A BACKDOOR COLD FRONT APPROACHES FROM THE NORTH AND NORTHWEST LATE. A WEAK MID LEVEL IMPULSE AND A SPEED MAX ALOFT WILL PULL INTO THE ATLANTIC EARLY...TAKING WITH IT A PATCH OF CIRRUS CLOUDS. WE/LL THEN SEE A FEW HOURS OF SOLID CLEAR SKIES...BEFORE ANOTHER WEAK DISTURBANCE WITHIN THE ZONAL FLOW UPSTAIRS APPROACHES FROM THE WEST LATE. THIS WILL BRING WITH IT ADDITIONAL HIGHER LEVEL CLOUDS FROM THE TENNESSEE VALLEY AFTER 2 OR 3 AM. REGARDING ANY FOG POTENTIAL...WE DO FIND A LITTLE TOO MUCH WIND WITHIN THE PLANETARY BOUNDARY LAYER AND FOG STABILITY INDICES THAT AREN/T THAT FAVORABLE. PLUS WE DON/T HAVE THE MOISTURE WE HAD FROM LAST NIGHT. BUT ON THE FLIP SIDE WILL WE DO REACH OUR CROSS-OVER TEMPS IN A FEW AREAS. THE DECIDING FACTOR WILL BE WHETHER OR NOT CONDENSATION PRESSURE DEFICITS WILL BE LOW ENOUGH...AS THERE IS DISCREPANCY BETWEEN WITH THE HIGHER VALUES OF THE NAM /75-100 MB/ AND THE LOWER VALUES OF THE GFS /20-30 MB/. FOR NOW WE HAVE KEPT IT OUT OF THE FORECAST WITH LATEST GUIDANCE SUGGESTING IT WON/T BE A CONCERN. TEMPS WILL HAVE SEVERAL MORE HOURS OF RADIATIONAL COOLING...THUS WE HAVE TWEAKED TEMPS DOWN A HAIR...LOWEST 38-43 INLAND FROM US-17 AND MID-UPPER 40S CLOSER TO THE COAST. && .SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY NIGHT/... MONDAY AND MONDAY NIGHT...THE MID AND UPPER LEVEL PATTERN WILL REMAIN RATHER ZONAL DURING THIS TIME. HOWEVER...STRONG SURFACE HIGH PRESSURE OVER THE NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY WILL DRIVE A BACKDOOR COLD FRONT THROUGH THE AREA LATE MONDAY AND MONDAY NIGHT AS HIGH PRESSURE OVER THE REGION GETS DISPLACED TO THE SOUTH AND EAST. COMPRESSIONAL HEATING AND A DOWNSLOPE FLOW AHEAD OF THE FRONT WILL ALLOW TEMPERATURES TO REACH HIGHS IN THE 65-70 RANGE ACROSS MOST OF THE AREA...AND THIS COULD EVEN BE A BIT CONSERVATIVE IF THE FRONT IS SLOWER TO MOVE THROUGH. SUBSIDENCE AND A WESTERLY FLOW WILL KEEP DRY CONDITIONS IN PLACE THROUGH THE PASSAGE OF THE BACKDOOR COLD FRONT...BUT THEN MOISTURE PROFILES DEEPEN SUFFICIENTLY ENOUGH TO SUPPORT A SLIGHT CHANCE OR LOW CHANCE OF PRECIPITATION LATER MONDAY NIGHT BEHIND THE FRONT. COLDER AIR WILL BE FILTERING INTO THE REGION MONDAY NIGHT...WITH A RATHER LARGE GRADIENT IN LOW TEMPERATURES RANGING FROM THE MID TO UPPER 30S ACROSS NORTHWEST PORTIONS OF THE FORECAST AREA TO THE MID AND UPPER 40S ALONG THE COAST AND SOUTH OF THE I-16 CORRIDOR. MODEL SOUNDINGS DO SHOW SOME POTENTIAL FOR A PERIOD OF FREEZING RAIN ACROSS FAR INLAND PORTIONS OF BERKELEY AND DORCHESTER COUNTY LATE MONDAY NIGHT...BUT NOT CONFIDENT ENOUGH IN FREEZING TEMPERATURES TO INCLUDE MENTION IN THE FORECAST YET. TUESDAY...SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE OHIO VALLEY AS THE BACKDOOR COLD FRONT STALLS JUST SOUTH OF THE AREA. DEEP MOISTURE AND FORCING FOR ASCENT COURTESY OF THE RIGHT REAR QUADRANT OF THE UPPER LEVEL JET WILL SUPPORT RAIN BECOMING LIKELY ACROSS THE FORECAST AREA...WITH PERHAPS SLIGHTLY LOWER PROBABILITIES SOUTH OF I-16. TEMPERATURES WILL BE SLOW TO WARM...WITH HIGHS ONLY IN THE LOWER TO MID 40S ACROSS MUCH OF THE AREA. THE EXCEPTION IS ACROSS NORTH COASTAL GEORGIA AND NEAR THE ALTAMAHA RIVER WHERE TEMPERATURES COULD BE CONSIDERABLY WARMER. AS MENTIONED EARLIER...THERE IS LOW CONFIDENCE THAT A PERIOD OF FREEZING RAIN COULD OCCUR ACROSS FAR INLAND PORTIONS OF BERKELEY AND DORCHESTER COUNTIES...BUT THE EXPECTATION IS THAT TEMPERATURES WILL RISE JUST ENOUGH TO PREVENT FREEZING RAIN FROM BEING A SIGNIFICANT/LONG DURATION ISSUE. TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...THERE IS INCREASING CONFIDENCE THAT A POTENTIALLY SIGNIFICANT WINTER STORM COULD IMPACT PARTS OF THE FORECAST AREA DURING THIS PERIOD. IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE...A NEARLY ZONAL FLOW WILL PREVAIL INITIALLY...BUT A TROUGH WILL DEEPEN OVER THE TENNESSEE VALLEY AND DEEP SOUTH ON WEDNESDAY THEN SHIFT ACROSS THE SOUTHEAST STATES WEDNESDAY NIGHT. HIGH PRESSURE WILL BEGIN TO WEDGE TO THE LEE OF THE APPALACHIANS TUESDAY NIGHT THEN STRENGTHEN WEDNESDAY AND WEDNESDAY NIGHT AS THE APPROACHING UPPER TROUGH RESULTS IN CYCLOGENESIS OVER THE NORTHEAST GULF OF MEXICO AND OFF THE SOUTHEAST COAST. THE RESULTING SURFACE LOW WILL THEN TRACK NORTHEAST JUST OFF THE SOUTHEAST COAST THROUGH WEDNESDAY NIGHT. STRONG ISENTROPIC ASCENT AND DEEP MOISTURE WILL SUPPORT LIKELY TO CATEGORICAL POPS ACROSS THE FORECAST AREA. TEMPERATURES WILL DROP TO NEAR FREEZING ACROSS OUR FAR INLAND COUNTIES LATER TUESDAY NIGHT...AND DUE TO THE STRENGTHENING WEDGE WILL WARM LITTLE DURING THE DAY WEDNESDAY. MODEL SOUNDINGS SHOW A DEEP WARM NOSE ALOFT TO SUFFICIENTLY MELT ANY ICE CRYSTALS...HOWEVER TEMPERATURES AT THE SURFACE AROUND FREEZING WILL BE SUPPORTIVE OF FREEZING RAIN ACROSS AT LEAST OUR FAR INLAND COUNTIES. SINCE MODELS TYPICALLY DO NOT HANDLE THE WEDGE ALL THAT WELL...THE POTENTIAL IS EVEN THERE FOR SOME FREEZING RAIN TO OCCUR CLOSER TO THE COAST. AT THIS TIME...IT APPEARS VERY POSSIBLE THAT OUR FAR INLAND COUNTIES COULD EXPERIENCE UP AROUND .25 INCHES OF FREEZING RAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...WITH AMOUNTS DROPPING OFF FARTHER SOUTH AND EAST. PRECIPITATION SHOULD REMAIN IN THE FORM OF ALL RAIN ALONG THE IMMEDIATE SOUTHEAST SOUTH CAROLINA COAST AND ACROSS PORTIONS OF NORTH COASTAL GEORGIA BUT WILL NEED TO MONITOR LATER TRENDS CLOSELY. WE HAVE ADDED MENTION OF THIS POTENTIAL WINTER WEATHER EVENT TO OUR HAZARDOUS WEATHER OUTLOOK. && .LONG TERM /THURSDAY THROUGH SUNDAY/... PRECIP CHANCES SHOULD DIMINISH THURSDAY WHILE A SFC LOW TRACKS NORTHEAST OF THE REGION WHILE THE WEDGE OF HIGH PRESSURE BREAKS DOWN AND IS REPLACED WITH HIGH PRESSURE EXPANDING FROM THE NORTHERN GULF. OVERALL TEMPS SHOULD REBOUND SLIGHTLY ON THURSDAY AS THE WEDGE BEGINS TO BREAK DOWN LATE. HIGH TEMPS SHOULD RANGE IN THE MID/UPPER 50S OVER MOST LOCATIONS. FRIDAY AND SATURDAY...HIGH PRESSURE IS EXPECTED TO BUILD OVER THE SOUTHEASTERN UNITED STATES BEHIND A DEPARTING LOW PRESSURE SYSTEM TO OUR NORTHEAST. AS A RESULT...QUIET/DRY CONDITIONS ARE ANTICIPATED INTO THE WEEKEND WITH GRADUALLY WARMING TEMPS AS SFC HIGH PRESSURE BECOMES CENTERED OVER THE SOUTHEAST UNDER A ZONAL FLOW ALOFT. OVERALL HIGH TEMPS SHOULD RANGE IN THE UPPER 50S TO LOWER 60S ON FRIDAY...BEFORE PEAKING IN THE LOW/MID 60S ON SATURDAY AND SUNDAY. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... VFR CONDITIONS TO PREVAIL THROUGH 06Z TUESDAY. LOW END RISK OF FLIGHT RESTRICTIONS IN LATE NIGHT/EARLY MORNING FOG/STRATUS AT THE TERMINALS. BUT FOG STABILITY INDICES ARE NOT VERY FAVORABLE AND WE WILL STRUGGLE TO EXCEED OUR CROSS-OVER TEMPS. EXTENDED AVIATION OUTLOOK...PERIODS OF MVFR OR LOWER CIGS/VSBYS ARE POSSIBLE LATE MONDAY NIGHT IN THE WAKE OF A BACKDOOR COLD FRONT. PREVAILING MVFR OR LOWER CIGS/VSBYS ARE LIKELY TUESDAY INTO WEDNESDAY NIGHT AS A WEDGE OF HIGH PRESSURE HOLDS OVER THE AREA WHILE CHANCES OF RAIN OCCUR. THERE IS A LOW PROBABILITY THAT THERE COULD BE A PERIOD OF FREEZING RAIN AT THE TERMINALS LATE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...ESPECIALLY AT KCHS. MVFR CIGS/VSBYS SHOULD IMPROVE TO VFR ON THURSDAY AS THE WEDGE BREAKS DOWN LATE. && .MARINE... QUIET MARINE CONDITIONS WILL PERSIST THROUGH TONIGHT WITH WEAK HIGH PRESSURE ATOP THE LOCAL WATERS. GENTLE TO LIGHT BREEZES WILL VEER AROUND TO THE SW AND WEST THROUGH THE NIGHT AS LAND BREEZE CIRCULATIONS DEVELOP AND THE SYNOPTIC FLOW CLOCKS AROUND IN ADVANCE OF THE NEXT COLD FRONT. WAVE ENERGY WILL BE MAINLY IN THE FORM OF 9-10 SECOND SWELLS AROUND 2 OR 3 FT. MONDAY THROUGH FRIDAY...WINDS/SEAS WILL BE WELL BELOW SMALL CRAFT ADVISORY LEVELS MONDAY AS HIGH PRESSURE REMAINS OVER THE WATERS. WINDS/SEAS WILL THEN BEGIN TO INCREASE/BUILD MONDAY NIGHT INTO TUESDAY AS A BACKDOOR COLD FRONT PASSES OVER ALL WATERS AND IS FOLLOWED BY A STRONG NORTHEAST FLOW. WINDS/SEAS WILL THEN LIKELY REACH SOLID SMALL CRAFT ADVISORY LEVELS FROM NORTH TO SOUTH OVER THE WATERS LATE MONDAY NIGHT INTO TUESDAY AS THE PRESSURE GRADIENT ENHANCES BETWEEN A WEDGE OF HIGH PRESSURE INLAND AND A SFC LOW TRACKING EASTWARD ALONG THE NORTHERN GULF OF MEXICO AND THEN ALONG SOUTHEAST COAST. EXPECT SMALL CRAFT ADVISORIES TO EXTEND INTO WEDNESDAY NIGHT AS A TIGHT PRESSURE GRADIENT REMAINS ALONG THE NORTHWEST AND WESTERN EDGE OF THE DEEPENING SFC LOW TRACKING TO THE NORTHEAST. IN GENERAL...WINDS COULD PEAK UPWARDS OF 25-30 KT OVER THE WATERS ON WEDNESDAY WHILE SEAS BUILD UP TO 5-9 FT...HIGHEST IN NORTHERN SC WATERS AND OUTER GEORGIA WATERS. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM...JAQ LONG TERM...DPB/JAQ AVIATION... MARINE...
Hazardous weather outlook, Feb 9, 4:47 PM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 447 PM EST SUN FEB 9 2014 GAZ087-088-SCZ040-042>045-102200- JENKINS-SCREVEN-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER- INLAND BERKELEY- 447 PM EST SUN FEB 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. WINTER WEATHER...AN ARCTIC HIGH PRESSURE WEDGE WILL BUILD INTO THE AREA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...AS WAVES OF LOW PRESSURE PASS NEARBY IN THE ATLANTIC. PRECIPITATION IS FORECAST TO OVERSPREAD THE AREA TUESDAY...AND AS COLDER AIR PENETRATES INTO THE REGION...ACCUMULATING FREEZING RAIN IS LIKELY. ALTHOUGH IT IS STILL A LITTLE EARLY TO DETERMINE EXACT ICE ACCUMULATION...CURRENT INDICATIONS ARE THAT AS MUCH AS 1/4 INCH OF ICE IS LIKELY. SIGNIFICANT IMPACTS ARE POSSIBLE...PARTICULARLY TO TRAVEL. POWER OUTAGES ARE LIKELY. A WINTER STORM WATCH AND WARNING WILL LIKELY BE REQUIRED AT A LATER TIME. THIS IS A DEVELOPING SITUATION AND EVERYONE IS URGED TO STAY TUNED TO THE LATEST FORECAST AND NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE IN CHARLESTON. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME. AMZ330-GAZ099>101-114>119-137>141-SCZ047>052-102200- CHARLESTON HARBOR-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 447 PM EST SUN FEB 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. WINTER WEATHER...AN ARCTIC HIGH PRESSURE WEDGE WILL BUILD INTO THE AREA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...AS WAVES OF LOW PRESSURE PASS NEARBY IN THE ATLANTIC. PRECIPITATION IS FORECAST TO OVERSPREAD THE AREA TUESDAY OR TUESDAY NIGHT...AND AS COLDER AIR PENETRATES INTO THE REGION...FREEZING RAIN IS POSSIBLE. IT IS STILL A LITTLE EARLY TO DETERMINE IF ANY ICE ACCUMULATION WILL OCCUR...BUT IT IS CERTAINLY POSSIBLE. THIS IS A DEVELOPING SITUATION AND EVERYONE IS URGED TO STAY TUNED TO THE LATEST FORECAST AND NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE IN CHARLESTON. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME. AMZ350-352-354-374-102200- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 447 PM EST SUN FEB 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 4:32 AM EST | Small Craft Advisory | CHS | 4 days | |
| Feb 10, 3:47 PM EST | Ice Storm Warning | CHS | Allendale, Berkeley, Colleton, Dorchester, Hampton | 66 hr |
| Feb 10, 3:47 PM EST | Winter Storm Watch | CHS | 25 hr |
Nearby
Winter Storm Watches in South Carolina, 2014Winter Storm Watches in Georgia, 2014Every winter storm watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.